VIDEOS

Follow Us

Lung Disease, CVD Strongly Linked to EVALI Deaths

Nearly 30% of patients who died reported no THC use, CDC researchers found

Vaping products containing vitamin E acetate and tetrahydrocannabinol (THC) have been strongly linked to the e-cigarette or vaping-associated lung injury (EVALI) outbreak, but findings from a new study suggest they may not be the only culprit.

Older age, being a smoker or former smoker, and having cardiovascular disease (CVD) or a respiratory condition were also strongly associated with death from EVALI, reported Angela Werner, PhD, MPH, of the CDC’s National Center for Environmental Health, and colleagues.

Chronic obstructive pulmonary disease (COPD) was more than nine times more common in EVALI patients who died compared with those who survived, they wrote in the New England Journal of Medicine (NEJM), and patients who died were five times as likely to have existing CVD.

The outbreak of vaping-related lung injury first reported last summer hospitalized more than 2,800 people and killed 68 by mid-February 2020, according to figures from the CDC.

In the new study, researchers reported that among those who died from EVALI, 29% said they vaped nicotine products exclusively, while 27% reported dual use of nicotine and THC products.

Werner emphasized that even though the EVALI outbreak has subsided, clinicians must remain vigilant about identifying new cases of lung injury related to vaping. “It is important for all clinicians, both those working in outpatient and hospital settings, to recognize that patients may have EVALI early so that they can provide appropriate clinical care and potentially reduce deaths,” she told MedPage Today via email.

Her group compared the patient characteristics among 2,558 non-fatal cases of EVALI resulting in hospitalization with 60 fatal cases, all reported to the CDC as of January 7, 2020.

Older white men with a smoking history or comorbid chronic respiratory disease or CVD were found to be most likely to die from EVALI: 80% of fatalities occurred in non-Hispanic whites, 73% involved patients age 35 or older, and 47% had cardiac disease.

Among the other main findings:

  • 65% of fatal cases involved patients with known mental health conditions, compared with 41% of non-fatal cases and 19% in the U.S. population overall
  • 52% of fatal cases involved patients who were obese, compared with 40% of non-fatal cases
  • 79% of fatal cases involved current or former users of combustible tobacco, compared with 33% of non-fatal cases
  • Patients who survived EVALI were more likely to have been treated with glucocorticoids than those who died from the condition
  • 46% of patients who died initially presented in an outpatient setting, compared with 21% of those who survived EVALI

Werner said that while the evidence strongly links THC vaping products containing vitamin E acetate to a large number of EVALI cases, the data is not sufficient to rule out the contribution of other chemicals of concern, including chemicals in either THC or non-THC products, in some of the reported EVALI cases.

“The contributing cause or causes of EVALI for patients reporting use of only nicotine-containing products warrants further investigation,” she noted.

Matthew Stanbrook, MD, PhD, of the University of Toronto Institute of Health Policy, Management, and Evaluation, who co-authored an accompanying editorial, told MedPage Today that while it’s likely that some of the EVALI patients in the study who died may have simply failed to report vaping THC products, it cannot be assumed this was always the case.

“We have to be careful not to attribute all of this to cannabis and this one contaminant — vitamin E acetate,” he said. “Certainly vitamin E was a big player, but we can’t assume this was the only thing going on. There is plenty of evidence to suggest that e-cigarettes can harm the lungs without this contaminant.”

“It is unlikely that we have seen the end of vaping-induced lung disease,” Stanbrook added.

The editorial highlighted lessons clinicians can take from the EVALI outbreak, noting that at least 30 other reports of pulmonary disease linked to e-cigarette use had been described in the literature before the first reports of EVALI last year.

“These reports reveal a wide variety of pulmonary pathologic conditions, ranging from organizing pneumonia and diffuse alveolar damage to intestinal lung disease,” wrote Stanbrook and co-author Jeffrey Drazen, MD, former editor-in-chief at NEJM. “It seems unlikely that a single toxin would account for such heterogeneous disease patterns.”

Stanbrook said that moving forward, it is critical that clinicians routinely ask their patients if they vape or use e-cigarettes, in the same way they now ask about conventional cigarette smoking and alcohol use.

“I think EVALI is likely the canary in the coal mine,” he said. “It’s the big, nasty thing that no one expected. But we have to remember the lessons we learned from our century of experience with tobacco.”

In addition, diseases associated with tobacco use often take decades to appear, he noted. “We have only had e-cigarettes for 10 years, so we haven’t had enough time to see the full potential of diseases that this might cause.”